Oklahoma, 2024

Flash Flood and Damaging Wind in Oklahoma, May 24, 2024

May 24, 2024 · NWS SHV · 2 events in 1 county or zone

Strong to severe thunderstorms developed along the Middle Red River Valley during the early morning hours on May 24th. These thunderstorms intensified in vicinity of deeper theta-e advection via the low-level jet on the southern fringe of a residual cold pool.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed along the Middle Red River Valley during the early morning hours on May 24th. These thunderstorms intensified in vicinity of deeper theta-e advection via the low-level jet on the southern fringe of a residual cold pool. The convective environment supported increasing storm organization, with effective shear around 50 knots. Strong to severe wind gusts accompanied the more discrete updrafts that managed to develop as convection became fairly well-organized, aided by persistent low-level warm advection within a thermodynamic environment characteristic of 2000 to 3000 J/kg mixed-layer CAPE. As a result, a few reports of isolated damaging wind gusts and flash flooding were received across parts of McCurtain County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 23, 11:28 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 23, 11:28 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1228 AM CDT Fri May 24 2024

...New AVIATION...

.UPDATE...
Issued at 1043 PM CDT Thu May 23 2024

The SPC has issued SVR TS watch #298 including our I-30 corridor.

&&

.SHORT TERM...
(Tonight through Saturday Night)
Issued at 1043 PM CDT Thu May 23 2024

Well the question of a left turn in W AR or across SW AR for the
expected new convection has been determined by a higher power. So
to update the evening update, we have returned "some maybe
severe" to our posted likely pops across I-30 and north. Large
hail and damaging winds will be primary issues to be watched, but
it is springtime, so keep the NOAA WX radio bedside for those in
our SVR Thunderstorm watch area into the overnight. /24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 316 PM CDT Thu May 23 2024

As of this writing, the daytime hours Saturday look to largely be
dry. As a more robust threat for severe weather takes shape to our
west and north, impacts may manage to graze the northernmost zones
of the ArkLaTex, primarily along and north of the I-30 corridor, and
mostly likely following the pattern of recent days with impacts
beginning after 00Z Sunday, continuing through the night and coming
to an end by Sunday morning.

Sunday and Monday will see a continuation of this timing pattern, as
the morning and afternoon will likely be dry, with the best chances
for some scattered showers and storms along our northeast fringes
near or after sundown, with more widespread impacts possible Monday
afternoon and overnight with the frontal passage.

The weekend will see persistent southerly flow reinforce the warming
trend experienced this week, with widespread highs in the low 90s
across the region and an increase in highs climbing into the middle
90s, in concert with dewpoints in the low to mid 70s, these will
make for uncomfortable to oppressive humidity for portions of the
region before a regime change finally takes effect.

Said pattern shift looks to manifest during the day Monday, as the
upper level troughing associated with the surface boundary finally
gets nudged north and east by a building ridge out of the west. This
transitional pattern will allow for northwesterly flow to return
area lows to the 60s and highs to the 80s through at least the
middle of next week, followed by a fairly quick return to the 90s by
the end of this extended forecast period, with mostly dry conditions
through Tuesday and Wednesday and the next notable chance of
rainfall arriving before dawn next Thursday.

/26/

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Fri May 24 2024

South winds 10 to 15 knots to persist through the terminal
forecast period ending 25/06Z. Low-level moisture will bring MVFR
ceilings to the region from 25/09Z through 25/15Z with ceilings
lifting to VFR thereafter. Otherwise, VCTS conditions expected
after 25/02Z across TYR/GGG/TXK/ELD terminals with tempo TSRA
conditions expected across TYR/TXK/ELD after 25/04Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  74  93  76 /   0  30   0   0
MLU  93  72  93  74 /   0  20  10   0
DEQ  86  68  87  70 /  10  40  10  10
TXK  90  71  90  74 /  10  50  10  10
ELD  90  69  90  71 /  10  40  10   0
TYR  92  72  93  76 /  10  30   0   0
GGG  92  71  92  75 /  10  30   0   0
LFK  94  73  95  75 /   0  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....26
AVIATION...05
Hazardous weather outlook, May 23, 2:53 AM CST, 22 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
353 AM CDT Thu May 23 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
353 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible once again today,
into the evening and overnight hours across much of the Four State
Region. Large hail, damaging thunderstorm wind gusts and locally
heavy downpours will be the primary threats with an isolated tornado
threat as well. The severe weather threat should end from northwest
to southeast across the Four State Region overnight tonight. While
widespread flooding is not likely through tonight, flooding of low
lying and flood prone areas will be possible with heavy downpours
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe weather will be possible once again late Friday into Friday
Night and late Saturday into Saturday Night across mainly portions
of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. Large
hail and damaging thunderstorm wind gusts will again be the main
threats Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible later today through this
evening.

13

The radar

The Shreveport radar (KSHV), 167 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
May 24, 1:34 AM CST
Where
McCurtain County, 1.5 mi NNE of Pleasant Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
33.790, -94.660

A NWS Survey determined straight-line wind damage in the Pleasant Hill and Union Grove communities just south of the town of Haworth. Damage consisted of mostly of downed trees and power lines, with structural damage to a chicken farm house, and a few sheds and outbuildings.

Flash Flood, McCurtain

When
May 24, 1:40 AM CST to 4:00 AM CST
Where
McCurtain County, 0.43 mi E of North Valiant to 0.47 mi E of North Valiant
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.001, -95.093

Flash flooding reported with water covering the roadway along Highway 70 in Valliant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188355, 1187744.